Alert archive / Kansas / Flash Flood Warnings in 2009
Flash Flood Warning 24, NWS Topeka, KS
NWS Topeka, KS issued this flash flood warning at Jun 2, 2009, 4:53 PM CDT for Lyon County, Kansas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 2, 2009, 4:53 PM CDT (21:53 UTC)
- Expired
- Jun 2, 2009, 7:45 PM CDT
- In force
- 3 hr
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Flood severity
- None
County Lyon County, KS
The radar
The Topeka radar (KTWX), 78 km from the middle of the area, began a volume at 21:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 9.9 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 532 J/kg
- Mixed-layer CIN
- -88 J/kg
- Mixed-layer LCL
- 865 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 12 m²/s²
- 0-3 km storm-relative helicity
- 91 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS53 KTOP 022153
FFWTOP
KSC111-030045-
/O.NEW.KTOP.FF.W.0024.090602T2153Z-090603T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
453 PM CDT TUE JUN 2 2009
THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A
* FLASH FLOOD WARNING FOR...
SOUTHERN LYON COUNTY IN EAST CENTRAL KANSAS...
* UNTIL 745 PM CDT
* AT 448 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
VERY HEAVY RAIN FROM A LINE OF THUNDERSTORMS OVER THE WARNED AREA.
HEAVY RAINFALL IS EXPECTED TO CONTINUE FOR THE NEXT TWO HOURS. RADAR
INDICATED RAINFALL RATES OF 1 TO 2 INCHES OF RAIN PER HOUR.
ADDITIONAL RAINFALL AMOUNTS OF 1 TO 2 INCHES IS POSSIBLE FOR THE
WARNED AREA.
* LOCATIONS IMPACTED INCLUDE...
EMPORIA...
HARTFORD...
NEOSHO RAPIDS...
OLPE...
THIS INCLUDES THE KANSAS TURNPIKE BETWEEN MILE MARKERS 117 AND 134.
THIS INCLUDES INTERSTATE 35 BETWEEN MILE MARKERS 128 AND 143.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF CREEKS AND
STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY ROADS AND FARMLANDS
ALONG THE BANKS OF CREEKS AND STREAMS AND LOW LYING AREAS ARE SUBJECT
TO FLASH FLOODING.
DO NOT DRIVE INTO AREAS WHERE THE WATER COVERS THE ROAD.
STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST INFORMATION CONCERNING THE SEVERE WEATHER.
&&
LAT...LON 3817 9636 3850 9636 3850 9595 3839 9594
3816 9596 3816 9635
$$
LEIGHTON/GARGAN1 follow-up statement
000
WGUS73 KTOP 030042
FFSTOP
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
742 PM CDT TUE JUN 2 2009
KSC111-030051-
/O.EXP.KTOP.FF.W.0024.000000T0000Z-090603T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LYON-
742 PM CDT TUE JUN 2 2009
...THE FLASH FLOOD WARNING WILL EXPIRE AT 745 PM CDT FOR SOUTHERN
LYON COUNTY...
THIS INCLUDES THE KANSAS TURNPIKE BETWEEN MILE MARKERS 117 AND 134.
THIS INCLUDES INTERSTATE 35 BETWEEN MILE MARKERS 128 AND 143.
AT 741 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THE
VERY HEAVY RAIN HAS ENDED...AND THE POSSIBILITY FOR FLASH FLOODING
WILL CONTINUE TO DECREASE. THEREFORE THE FLASH FLOOD WARNING IS NO
LONGER IN EFFECT.
LAT...LON 3817 9636 3850 9636 3850 9595 3839 9594
3816 9596 3816 9635
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this flash flood warning went out at Jun 2, 3:28 PM CDT, 1 hour 25 minutes earlier.
Area forecast discussion, Jun 2, 3:28 PM CDT, 1 hour 25 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 328 PM CDT TUE JUN 2 2009 .DISCUSSION... MAIN UPPER LEVEL JET REMAINS ALONG THE NORTHERN TIER STATES WITH A TROF MOVING THROUGH IT APPROACHING THE GREAT LAKES. A WEAK UPPER LOW WAS OVER FAR SOUTHEAST COLORADO THIS MORNING...AND WAS INTO FAR SOUTHWEST KANSAS EARLY THIS AFTERNOON. SYNOPTIC COLD FRONT APPEARS LAY FROM SURFACE LOW PRESSURE NEAR PRATT NORTHEAST TO EMPORIA AND INTO NORTHEAST MISSOURI. PRECIPITATION HAS BEEN RATHER PREVALENT BEHIND THE BOUNDARY JUST NORTH OF INTERSTATE 70...WITH MORE VIGOROUS STORMS ALONG AND SOUTH OF THE SURFACE FRONT. INSTABILITY...THOUGH MUCH LESS THAN YESTERDAY...WITH AGAIN WEAK SHEAR WILL SUPPORT A MINOR SEVERE WEATHER THREAT NEAR THE FRONT INTO THE EARLY EVENING HOURS...THOUGH OUTFLOW FROM CURRENT STORMS MAY SHOVE IT SOUTH BEFORE SUNSET. MODELS SEEM TO BE STRUGGLING IN THE HANDLING OF THE UPPER LOW AND CONVECTION NEAREST IT ALONG WITH MORNING CONVECTION IN SOUTHERN TEXAS...FOCUSING PRECIPITATION WITH ASSOCIATED CONVECTIVE FEEDBACK-INDUCED VORACITY MAXIMA. THE APPROACH OF THE TROF SHOULD KEEP MID/LOW LEVEL SOUTHERLY FLOW INTACT OVER THE BOUNDARY INTO AT LEAST THE EVENING HOURS FOR A CONTINUED/PERSISTENT ELEVATED CONVECTION REGIME. PRECIPITABLE WATER VALUES AROUND 1.5 INCHES AND SLOW STORM MOTIONS SUGGEST A CONTINUED CONCERN FOR FLOODING. THOUGH CONFIDENCE IN FLOODING IS NOT HIGH...WILL MAINTAIN THE WATCH AS-IS. UPPER LOWS PROGRESSION INTO SOUTHWEST MISSOURI EARLY WEDNESDAY WILL BRING AND END TO PRECIPITATION BY LATE MORNING WITH COOL AND DRIER AIR PUSHING IN BEHIND. 65 WEDNESDAY NIGHT AND THURSDAY...A SFC RIDGE WILL BUILD SOUTHWARD ACROSS EASTERN KS. EXPECT COOLER AND DRIER CONDITIONS WITH HIGHS IN THE MID 70S. THURSDAY NIGHT AND FRIDAY...THE 5H RIDGE ACROSS THE WESTERN US WILL MOVE EAST TOWARDS THE PLAINS. A CLOSED UPPER LEVEL LOW WILL MOVE EASTWARD ACROSS CENTRAL AND SOUTHERN CA INTO NV. THE NAM MODELS SHOWS DEEPER MOISTURE ADVECTING NORTHWEST ACROSS THE CENTRAL HIGH PLAINS WHICH CAUSES A COMPLEX OF THUNDERSTORMS TO DEVELOP AND MOVE EASTWARD ACROSS NORTHERN KS LATE THURSDAY NIGHT INTO FRIDAY MORNING. THE GFS HAS A SIMILAR SOLUTION BUT FORECASTS THE MCS TO TRACK ACROSS CENTRAL AND SOUTHERN NE. I PLACED IN 20 POPS JUST IN CASE THE NAM SOLUTION TURNS OUT TO BE MORE ACCURATE. HIGHS FRIDAY WILL WARM INTO THE LOWER 80S AS THE LOW-LEVEL WINDS BECOME SOUTHEASTERLY. SATURDAY THROUGH MONDAY...BOTH THE EC AND GFS SHEAR PIECES OF THE SOUTHWESTERN 5H TROUGH OFF...AND LIFTS EACH PIECE NORTHEAST INTO THE CENTRAL PLAINS SATURDAY THROUGH MONDAY. THE SOUTHWESTERLY FLOW AT 500MB WILL INCREASE ACROSS THE CENTRAL AND SOUTHERN PLAINS AS A 40 TO 50 KT SOUTHWESTERLY 5H JET MOVES NORTHEAST ACROSS THE STATE OF KS THROUGH THE PERIOD. BOTH THE EC AND GFS SHOW THE WESTERN GULF NOT QUITE REACHING EQUILIBRIUM...THUS ONLY MODIFIED GULF MOISTURE MAY RETURN AHEAD OF THE 5H TROUGH. THUNDERSTORMS MAY FORM ACROSS WEST CENTRAL KS ALONG THE DRYLINE AND MOVE EAST DURING THE EVENING HOURS INTO THE CWA. THERE MAY BE A BETTER CHANCE FOR THUNDERSTORMS ON MONDAY AS COLD FRONT MOVES SOUTHEAST ACROSS THE CWA. THE SEVERE POTENTIAL WILL BE DEPENDENT ON DEEP MOISTURE RETURN. WE MAY FINALLY SEE THE DEEPER GULF MOISTURE ADVECT NORTHWARD ACROSS EASTERN KS ON MONDAY. THE THREAT FOR SEVERE THUNDERSTORMS THIS WEEKEND INTO EARLY NEXT WEEK WILL BE DEPENDENT ON THE AMOUNT OF INSTABILITY. IF THE DEEPER GULF MOISTURE DOES ADVECT NORTHWARD LATE SATURDAY INTO SUNDAY THEN THE CAPE MAY BE ADEQUATE FOR SEVERE THUNDERSTORMS SINCE THE VERTICAL WINDSHEAR WOULD SUPPORT SEVERE THUNDERSTORMS. ATTM...MONDAY AFTERNOON MAY BE OUR BEST CHANCE FOR SEVERE THUNDERSTORMS ALONG AND SOUTH OF INTERSTATE 70 AHEAD OF THE SFC COLD FRONT. HIGHS SATURDAY THROUGH MONDAY WILL BE IN THE MID TO UPPER 80S AND MAY REACH INTO THE LOWER 90S...DEPENDING ON THE POSITION OF THE SFC COLD FRONT THE NORTHERN COUNTIES MAY BE A BIT COOLER SUNDAY INTO MONDAY. GARGAN && .AVIATION... STORMS HAVE DEVELOPED IN TWO MAIN AREAS...BOTH ALONG AND JUST NORTH OF THE SURFACE FRONT...AND ARE IN AND NEAR THE AERODROMES AT THIS TIME. THE BOUNDARY WILL SLOWLY SAG SOUTHEAST...KEEPING THE THREAT OF TS AT THE TERMINALS QUITE HIGH THROUGH LATE AFTERNOON. GRADUALLY DIMINISHING CONVECTION ANTICIPATED AS THE LATE EVENING AND OVERNIGHT PROGRESS. MOISTURE LAGGING BEHIND THE BOUNDARY MAY KEEP MVFR CEILINGS IN PLACE THROUGH MUCH OF THE NIGHT...BUT TIMING OF IT CLEARING IS MUCH IN QUESTION AT THIS POINT. 65 && .TOP WATCHES/WARNINGS/ADVISORIES...FLASH FLOOD WATCH UNTIL 7 AM WEDNESDAY FOR KSZ022-KSZ023-KSZ024- KSZ026-KSZ035-KSZ036-KSZ037-KSZ038-KSZ039-KSZ040-KSZ054-KSZ055- KSZ056-KSZ058-KSZ059. &&
Hazardous weather outlook, Jun 2, 3:53 PM CDT, 1 hour before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 353 PM CDT TUE JUN 2 2009 KSZ008>012-020>024-026-034>040-054>056-058-059-032100- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 353 PM CDT TUE JUN 2 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS WILL AFFECT MUCH OF THE AREA LATE THIS AFTERNOON...BUT WILL SLOWLY DIMINISH FROM NORTHWEST TO SOUTHEAST TONIGHT. SEVERE THUNDERSTORMS WILL BE POSSIBLE FOR MAINLY EAST CENTRAL KANSAS THIS AFTERNOON AND EVENING...GENERALLY SOUTH AND EAST OF INTERSTATE 35...WITH LARGE HAIL AND DAMAGING WINDS BEING THE PRIMARY HAZARDS. HEAVY AMOUNTS OF RAIN COULD ALSO OCCUR...ESPECIALLY SOUTH OF A LINE FROM ABILENE TO HOLTON...WHERE A FLASH FLOOD WATCH IS IN EFFECT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE IS A SLIGHT CHANCE OF THUNDERSTORMS ACROSS FAR NORTHERN PORTIONS OF NORTH CENTRAL AND NORTHEAST KANSAS THURSDAY NIGHT AND FRIDAY. THERE IS A CHANCE OF THUNDERSTORMS OVER THE WHOLE AREA FRIDAY NIGHT THROUGH SUNDAY NIGHT. .SPOTTER INFORMATION STATEMENT... STORM SPOTTERS MAY BE NEEDED LATE THIS AFTERNOON AND EVENING...MAINLY SOUTH AND EAST OF INTERSTATE 35. IN ADDITION...SPOTTERS ARE ENCOURAGED TO REPORT RAINFALL AMOUNTS OVER ONE INCH TO THE NATIONAL WEATHER SERVICE IN TOPEKA.
The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 1, 7:12 PM CDT | Areal Flood Advisory | TOP | Marshall | 4 hr |
| Jun 1, 8:43 PM CDT | Severe Thunderstorm Warning | TOP | Pottawatomie | 32 min |
| Jun 1, 11:20 PM CDT | Flash Flood Warning | TOP | Marshall | 6 hr |
| Jun 1, 11:25 PM CDT | Flash Flood Warning | TOP | Cloud, Republic | 4 hr |
| Jun 1, 11:46 PM CDT | River Flood Warning | TOP | Clay, Cloud | 11 hr |
| Jun 2, 12:47 AM CDT | Flash Flood Warning | TOP | Cloud, Republic | 3 hr |
| Jun 2, 1:31 AM CDT | Areal Flood Advisory | TOP | Washington | 119 min |
| Jun 2, 1:57 AM CDT | River Flood Warning | TOP | Marshall | 15 hr |
| Jun 2, 1:57 AM CDT | River Flood Warning | TOP | Marshall | 21 hr |
| Jun 2, 3:17 AM CDT | Flash Flood Warning | TOP | Cloud, Republic, Washington | 3 hr |
| Jun 2, 4:13 AM CDT | Flash Flood Watch | TOP | Anderson, Coffey, Dickinson, Douglas, Franklin, Geary and 9 more | 16 hr |
Nearby
Flash Flood Warnings in Kansas, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.